Ketamine Abuse Associated with Ulcerative Cystitis
Urologists should be aware of emerging public health issue
WEDNESDAY, May 16 (HealthDay News) -- Patients who abuse ketamine, an anesthetic used in human and veterinary procedures, may be at risk of ulcerative cystitis with symptoms including severe dysuria, frequency, urgency and gross hematuria, according to study findings published in the May issue of Urology.
Robert J. Stewart, M.D., of St. Michael's Hospital in Toronto, Ontario, Canada, and colleagues report on nine cases of daily ketamine users who presented with such symptoms. There was no bacterial cause of infection found in urine cultures, but the patients had thickening of the bladder wall, small bladder capacity and perivesicular stranding, observable by computed tomography. Cytoscopy revealed all nine patients had severe ulcerative cystitis.
The patients' symptoms were relieved when they stopped using ketamine and were treated with pentosan polysulfate. Although the authors were unclear as to whether the cystitis was caused by drug interaction with the ketamine or due to a non-specific inflammatory response, they note that the histological features of ketamine-associated ulcerative cystitis differ from those of classic eosinophilic cystitis.
"With the growing use of ketamine for non-medicinal purposes, ketamine-associated ulcerative cystitis could become a more prevalent clinical entity in the future," the authors conclude. "This represents a growing public health issue that urologists must be aware of and prepared to manage."